Injuries involving the first metatarsophalangeal joint and its associated structures are common, especially in athletes. However, injuries to the hallucal sesamoid complex constituted only 3% of all podiatric sports medicine injuries reported by Agosta. This case study reports a female ballet dancer with an isolated fibular sesamoid retraction injury that presented with a history of chronic microtrauma secondary to overuse. When consulting epidemiologic studies of forefoot injuries involving the hallucal sesamoid complex, we were unable to find a single instance of an isolated retraction of the fibular sesamoid resulting from chronic use, demonstrating the unusual nature of this case.
Stevens-Johnson syndrome and toxic epidermal necrolysis are rare; however, when they occur, they usually present with severe reactions in response to medications and other stimuli. These reactions are characterized by mucocutaneous lesions, which ultimately lead to epidermal death and sloughing. We present a unique case report of Stevens-Johnson syndrome and associated toxic epidermal necrolysis in a 61-year-old man after treatment for a peripherally inserted central catheter infection with trimethoprim-sulfamethoxazole. This case report reviews a rare adverse reaction to a commonly prescribed antibiotic drug used in podiatric medical practice for the management of diabetic foot infections. (J Am Podiatr Med Assoc 100(4): 299–303, 2010)
Reported here is the case of a 55-year-old woman presenting to a podiatry clinic with a chief complaint of left heel and ankle pain, who ultimately underwent operative excision of an angioleiomyoma adjacent to the tibialis posterior artery at the level of the medial malleolus. Accompanying this case are images from three modalities through which the defining characteristics of an angioleiomyoma can be appreciated. This case advocates for the inclusion of angioleiomyoma in the preoperative differential diagnosis of a mass presenting as a pseudoaneurysm in the lower extremity, particularly among women in the fourth to sixth decades of life.
Cutaneous adverse drug reactions make up 1% to 2% of all adverse drug reactions. From these adverse cutaneous drug reactions, 16% to 21% can be categorized as fixed drug reactions (FDR). Fixed drug reactions may show diverse morphology including but not limited to the following: dermatitis, Stevens-Johnson syndrome, urticaria, morbilliform exanthema, hypersensitivity syndrome, pigmentary changes, acute generalized exanthematous pustulosis, photosensitivity, and vasculitis. An FDR will occur at the same site because of repeated exposure to the offending agent, causing a corresponding immune reaction. There are many drugs that can cause an FDR, such as analgesics, antibiotics, muscle relaxants, and anticonvulsants. The antibiotic ciprofloxacin has been shown to be a cause of cutaneous adverse drug reactions; however, the fixed drug reaction bullous variant is rare. This case study was published to demonstrate a rare adverse side effect to a commonly used antibiotic in podiatric medicine.
Chronic decubitus ulceration of the heels is a common condition encountered by podiatric physicians, especially in diabetic patients. Very often these ulcerations can progress to osteomyelitis of the calcaneus. Many times, this in turn leads to a below-the-knee amputation. A partial calcanectomy is a viable alternative to below-the-knee amputation. A more functional limb both mechanically and cosmetically is achieved, and the morbidity and mortality associated with the calcanectomy is less than with a below-the-knee amputation. A brief overview of the history and outcomes associated with this procedure is outlined and a case utilizing a partial calcanectomy is presented. (J Am Podiatr Med Assoc 91(7): 369-372, 2001)
Isolated venous aneurysms of the foot are rare. We report a case of venous aneurysm of the dorsal venous arch of the foot with an unusual traumatic etiology. This is a case report of a female patient with a gradually enlarging swelling on the dorsum of her foot located over the pressure area of her sandal straps. A clinical diagnosis of venous aneurysm was made, and she was treated with surgery. Most cases of superficial venous aneurysms only arouse medical interest, with few cosmetic complaints and no complications. This case is unique because it describes a traumatic venous aneurysm associated with repeated trauma caused by inappropriate footwear. All clinicians and allied health-care professionals involved in podiatric medicine should be aware of this clinical condition in the differential diagnosis of soft-tissue swellings in the feet. (J Am Podiatr Med Assoc 100(2): 143–145, 2010)
Cutaneous larva migrans is a common skin pathology that occurs in people who have recently visited tropical or subtropical climates. Given the ubiquity of this condition, the podiatric physician may encounter cutaneous larva migrans during clinical practice and should be cognizant of the presenting signs and typical patient history given in these cases. We describe the case of a 62-year-old man who presented with a pruritic, erythematous, serpiginous lesion on the dorsum of his left foot after having vacationed in Florida for several weeks. The patient was treated successfully with oral thiabendazole, 500 mg after meals 4 times daily for 5 days. (J Am Podiatr Med Assoc 95(3): 291–294, 2005)
Classic Kaposi’s sarcoma is one form of Kaposi’s sarcoma. It is usually first seen in the skin of the lower extremities, where it is frequently misdiagnosed as a bruise. As time progresses, the lesions increase in size, number, and color. Early diagnosis is paramount to decrease metastasis to other organ systems such as the lungs, kidneys, and liver. The podiatric physician must take a detailed history, follow the course of the illness, and be aware that definitive diagnosis is made by a skin biopsy. This article provides a case history of Kaposi’s sarcoma and discusses diagnosis and treatment of this disease. (J Am Podiatr Med Assoc 95(6): 586–588, 2005)
In the physical examination of the patient suspected of having tarsal tunnel syndrome, the podiatric physician relies on Tinel’s sign: tapping the posterior tibial nerve in the tarsal tunnel should produce a distally radiating sensation if the nerve is pathologically compressed at this location. The American College of Rheumatology recognizes fibromyalgia as a condition characterized by multiple “tender points” on physical examination. This report compares the locations of the 18 critical diagnostic fibromyalgia points with known sites of anatomical entrapment of peripheral nerves in the lower extremity. We also describe a patient with both fibromyalgia and tarsal tunnel syndrome. Tinel’s sign in the lower extremity is a valid technique for assessing peripheral nerve compression in the patient with fibromyalgia. (J Am Podiatr Med Assoc 94(4): 400–403, 2004)
Onychomycosis is a very common disease, especially in podiatric medical practice. It can be associated with significant patient distress, major disability and pain, and is challenging to treat successfully. This is a case study of a 41-year-old man with distal lateral subungual onychomycosis of 5 years' duration. Forty percent of the great toenail was affected and a total of six toenails were involved. Baseline fungal cultures were positive for Trichophyton rubrum. This patient was treated with efinaconazole 10% solution, a new topical antifungal, once daily for 48 weeks. Mycological cure was noted at the first assessment period (12 weeks), and compete cure was seen at follow-up. This case study alerts physicians to a promising new topical treatment for onychomycosis under development, and to the importance of mycological cure as an early indicator of treatment success.